Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 25, 2014, 3:37 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2014, 3:37 PM MST (22:37 UTC)
- Expired
- Sep 25, 2014, 4:15 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS55 KTWC 252237 SVRTWC AZC019-023-252315- /O.NEW.KTWC.SV.W.0071.140925T2237Z-140925T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 337 PM MST THU SEP 25 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... EXTREME WEST CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... * UNTIL 415 PM MST * AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD JUST NORTHWEST OF ARIVACA...OR 28 MILES SOUTHWEST OF GREEN VALLEY...AND MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL CROSS HIGHWAY 286...OTHERWISE IS MOVING INTO MAINLY RURAL AREAS OF SOUTHERN PIMA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3154 11168 3186 11156 3170 11129 3150 11136 TIME...MOT...LOC 2235Z 100DEG 7KT 3162 11141 $$ MEYER
2 follow-up statements
624 WWUS55 KTWC 252251 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 351 PM MST THU SEP 25 2014 AZC019-023-252315- /O.CON.KTWC.SV.W.0071.000000T0000Z-140925T2315Z/ SANTA CRUZ AZ-PIMA AZ- 351 PM MST THU SEP 25 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD JUST NORTH OF SASABE...OR 30 MILES SOUTHWEST OF GREEN VALLEY...MOVING WEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3154 11168 3186 11156 3170 11129 3150 11136 TIME...MOT...LOC 2250Z 101DEG 7KT 3163 11147 $$ MEYER
569 WWUS55 KTWC 252316 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 416 PM MST THU SEP 25 2014 AZC019-023-252323- /O.EXP.KTWC.SV.W.0071.000000T0000Z-140925T2315Z/ SANTA CRUZ AZ-PIMA AZ- 416 PM MST THU SEP 25 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE AT 415 PM MST... AT 413 PM MST THE THUNDERSTORMS NEAR HIGHWAY 286 NORTH OF SASABE WAS WEAKENING. EXPECT LOCALLY HEAVY RAINFALL TO CAUSE SOME FLOW IN WASHES AND LOW WATER CROSSINGS IN THE AREA FROM ARIVACA WESTWARD. LAT...LON 3154 11168 3186 11156 3170 11129 3150 11136 TIME...MOT...LOC 2313Z 101DEG 7KT 3164 11152 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 8:53 PM MST, 18 hours 44 minutes earlier.
Area forecast discussion, Sep 24, 8:53 PM MST, 18 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 853 PM MST WED SEP 24 2014 .SYNOPSIS...THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THURSDAY THROUGH SATURDAY AS A FRONT APPROACHES THE AREA FROM THE NORTHWEST. MUCH DRIER AND COOLER TO START THE NEW WEEK. && .DISCUSSION...WATER VAPOR IMAGERY AND 25/00Z UPPER-AIR PLOTS SHOW RIDGING BUILDING IN FROM THE WEST AS A LONGWAVE TROUGH CUTS THROUGH THE CENTER OF THE NATION...WITH THE TAIL END OF THIS SYSTEM TRIGGERING CONVECTION ACROSS MAINLY SOUTHERN PORTIONS OF NEW MEXICO...WITH AN EASTERLY WIND ACROSS MUCH OF MY FORECAST AREA. THE LATEST RADAR MOSAIC FROM EARLIER THIS EVENING SHOWED SCATTERED SHOWERS AND THUNDERSTORMS MOVING GENERALLY WEST OR WEST SOUTHWEST ACROSS SOUTHWEST NEW MEXICO...WITH ONE OF THESE STORMS PRODUCING HEAVY RAIN JUST TO THE EAST OF MY FORECAST AREA IN GRANT COUNTY NEW MEXICO WHERE RADAR RAINFALL ESTIMATES INDICATING AMOUNTS POTENTIALLY AS HIGH AS 3 TO 4 INCHES IN THE PAST SEVERAL HOURS. AT ANY RATE... THE CONVECTION HAS BEEN STEADILY DECREASING THE PAST COUPLE OF HOURS...WITH MOST OF THE ACTIVITY HAVING ALREADY DIED OFF. MEANWHILE...AS REFERENCED IN THE PREVIOUS DISCUSSION...THE CONVECTIVE COMPLEX THAT HAS BEEN CHARGING ITS WAY NORTHWARD FROM THE SOUTHERN GULF OF CALIFORNIA HAS TRIGGERED SUBSEQUENT OUTFLOWS THAT SPAWNED SMALLER COMPLEXES...BUT WITH THESE OCCURRING CLOSER TO OUR SOUTHERN BORDER. THAT SAID...WILL BE CURIOUS TO SEE WHAT THESE OUTFLOWS DO WITH REGARD TO SPILLING ASSOCIATED MOISTURE NORTHWARD INTO SOUTHERN PORTIONS OF MY FORECAST AREA EITHER LATE TONIGHT OR INTO THURSDAY. THE DAY SHIFT ANTICIPATED THE POTENTIAL FOR THIS TO OCCUR AND THUS RAISED THE POP FORECAST FOR AREAS GENERALLY FROM NOGALES WESTWARD TOWARD ORGAN PIPE CACTUS NATIONAL MONUMENT FOR THURSDAY AFTERNOON AND EVENING. POPS FOR THAT AREA THURSDAY AFTERNOON EXPECTED TO BE IN THE LOW END CHANCE CATEGORY. THIS SEEMS REASONABLE...BUT SOMETHING THE NIGHT SHIFT WILL HAVE TO KEEP AN EYE ON. AS FOR THE REMAINDER OF TONIGHT...I THINK THE SLIGHT CHANCES THROUGH THIS EVENING NEAR THE INTERNATIONAL BORDER CONTINUE TO SEEM REASONABLE...WITH VIRTUALLY NO THREAT AFTER MIDNIGHT. AS OF 03Z (8 PM MST)...TEMPERATURES ACROSS THE REGION RANGED FROM THE MID 70S TO THE LOWER 90S...WITH THE TUCSON INTL AIRPORT REPORTING A TEMP OF 91 DEGS...AFTER ACHIEVING AN AFTERNOON HIGH OF 99 DEGS...WHICH WAS 7 DEGS ABOVE NORMAL FOR THIS DATE. THE CURRENT TEMP READINGS GENERALLY SEEM TO BE ON TRACK WITH THE INHERITED/EXPECTED OVERNIGHT LOW TEMPS...SO NO CHANGES ARE PLANNED AT THIS TIME. FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO THE PREVIOUS DISCUSSION BELOW. && .AVIATION...VALID THRU 26/12Z. HIGH PRESSURE AND A DRY ATMOSPHERE IS LEADING TO WIDESPREAD VFR CONDITIONS ACROSS THE AREA. MOSTLY CLEAR SKIES ARE EXPECTED TONIGHT...WITH SCATTERED MID LEVEL CUMULUS CLOUDS DEVELOPING IN AND AROUND TERRAIN THURSDAY AFTERNOON. HOWEVER...VFR CONDITIONS WILL REMAIN THE RULE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DRY AND STABLE CONDITIONS WILL REMAIN IN PLACE THROUGH THE REMAINDER OF TONIGHT. MOISTURE WILL INCREASE FROM THE SOUTH THURSDAY AND FRIDAY WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO BE ON THE INCREASE. STORMS WILL FAVOR HIGHER TERRAIN...AND GUSTY/ERRATIC WINDS WILL BE A POSSIBILITY IN AND AROUND ANY THAT DEVELOP. 20-FOOT WINDS WILL GENERALLY BE LESS THAN 15 MPH THROUGH FRIDAY. GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH ARE FORECASTED SATURDAY AND SUNDAY AFTERNOON AS A TROUGH OF LOW PRESSURE PASSES TO OUR NORTH. && .PREVIOUS DISCUSSION...KEEPING AN EYE ON THE INFLUENCES FROM THAT IMPRESSIVE CONVECTIVE COMPLEX THAT STARTED WAY DOWN BY PUERTO VALLARTA YESTERDAY AFTERNOON. IT HELD TOGETHER WELL OVERNIGHT INTO EARLY THIS MORNING AS IT PUSHED PAST MAZATLAN BEFORE DYING OFF NEAR LOS MOCHIS. HOWEVER SIGNIFICANT OUTFLOW HAS HELPED CONTINUE THE IMPULSE INTO SOUTHERN SONORA WITH A CHILD COMPLEX FIRING JUST SOUTH OF GUAYMAS. WE WILL CONTINUE TO MONITOR FOR ADDITIONAL STRONG OUTFLOW AND MCV ACTIVITY WITH AN EYE TOWARD LATER THURSDAY AFTERNOON SOUTHWEST AND WEST OF TUCSON. THE INFLUENCES FROM THIS FEATURE HAVE BEEN PUSHING UP THE GULF AT ABOUT 30KTS AND WHILE IT WILL HAVE ADDITIONAL DIFFICULTY UNDER THE SOUTHERN FLANK OF THE DECAYING RIDGE OVER US...IT SHOULD NOT BE DISCOUNTED AND THE ECWMF HINTS AT IT'S INFLUENCES TOMORROW AFTERNOON. OTHERWISE THE OVERALL INCREASING MOISTURE TREND WILL CONTINUE TO SET UP WITH NICE SURFACE STREAMLINE TRENDS FROM THE GULF OF CALIFORNIA INTO WESTERN TO CENTRAL PIMA COUNTY NOTED ON LATEST HRRR OUTPUT. INCREASING THUNDERSTORM COVERAGE THURSDAY AND FRIDAY AS THE STRONG LOW NEAR THE COAST OF BRITISH COLUMBIA SEES SEVERAL PIECES OF REINFORCING ENERGY DIG A STRONG EARLY SEASON TROUGH DOWN THE WEST COAST OVER THE NEXT 24 HOURS. THE STRONG TROUGH WILL DIG DEEP INTO THE GREAT BASIN INTO A MID TO LATE FALL POSITION BEFORE FILLING A BIT AS IT LIFTS THROUGH NORTH OF US. AS IS OFTEN THE CASE THE BASE OF THE TROUGH WILL LOSE SOME INFLECTION AS IT LIFTS ON THE NORTHWEST FLANK OF THE DOWNSTREAM RIDGE. A FRAGMENTING SURFACE FRONT WILL EVIDENCE THE INFLUENCES OF THE TROUGH PUSHING THROUGH SOUTHERN ARIZONA LATE SATURDAY INTO SUNDAY. BEST MOISTURE DYNAMICS COUPLET STILL FOCUSING ON CENTRAL AND NORTHERN ARIZONA...BUT WE SHOULD GET SOME STRONG STORMS AROUND HERE SATURDAY. STILL WELL ON THE WARM SECTOR SIDE SATURDAY BUT COOLING SUNDAY WITH COOLEST AIR MASS IN PLACE MONDAY AS DAYTIME HIGHS FALL FROM THE UPPER 90S LATE THIS WEEK TO THE MID 80S AT TIA BY MONDAY. MUCH DRIER BEHIND THE TROUGH AND CONSIDERING THE PATTERN CHANGE TO MUCH LOWER LATITUDE JET NEXT WEEK...NO ADDITIONAL PROSPECTS TO KEEP THE MONSOON GOING. AFTER THIS WEEKEND WE'RE PROBABLY DONE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON CURRENT DISCUSSION...MOLLERE PREVIOUS DISCUSSION...MEYER/CANTIN
In the hours before
Special weather statement, Sep 25, 2:18 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST THU SEP 25 2014 AZZ503-504-252200- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 218 PM MST THU SEP 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND WESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST... AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR TUBAC AND ALONG ARIVACA ROAD SOUTHWEST OF GREEN VALLEY. MOVEMENT WAS TO THE SOUTHWEST AT 5 TO 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...AREAS OF INTERSTATE 19 BETWEEN AMADO AND TUMACACORI AND AREAS ALONG ARIVACA ROAD BETWEEN ARIVACA JUNCTION AND ARIVACA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3151 11109 3166 11138 3185 11116 3174 11099 TIME...MOT...LOC 2115Z 037DEG 4KT 3172 11114 MEYER
Special weather statement, Sep 25, 3:24 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 324 PM MST THU SEP 25 2014 AZZ503-252300- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 324 PM MST THU SEP 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 400 PM MST... AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF GREEN VALLEY NEAR ARIVACA. THIS STORM WAS MOVING WEST AT 5 TO 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3154 11152 3174 11140 3162 11118 3146 11128 TIME...MOT...LOC 2223Z 117DEG 2KT 3158 11133 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Sep 25, 3:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Sep 25, 4:21 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Sep 25, 4:53 PM MST | Special Weather Statement | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.